Missouri, 2015

Hail in Missouri, March 24, 2015

March 24, 2015 · NWS EAX · 16 events in 5 counties and zones

A fast moving storm system tracked across the Central Plains and Mid to Lower Missouri Valley spreading thunderstorms with mainly large hail across western Missouri. Hail up to 2 inches in diameter was reported near Leeton, MO in Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A fast moving storm system tracked across the Central Plains and Mid to Lower Missouri Valley spreading thunderstorms with mainly large hail across western Missouri. Hail up to 2 inches in diameter was reported near Leeton, MO in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 24, 2:03 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 24, 2:03 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT Tue Mar 24 2015

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 303 PM CDT TUE MAR 24 2015

Surface analysis and satellite imagery show the surface low moving
into southeastern Kansas. A warm front is evident from the surface
low into far southern Linn County, KS to Bates County, MO and just
south of Clinton, MO. This warm front, and points just north of it,
is the main area of concern for severe weather in our area as the
strong upper shortwave trough approaches the area. This wave will
provide ample forcing for ascent and an increase in convection is
expected between 20Z and 22Z. Storms that form near, or are able to
tap into the backed surface winds along the warm front may have a
bit greater threat of tornadoes. Otherwise, steep mid-level lapse
rates, approaching 9C, in the presence of strong shear, 50 to 60 kts
0-6km, will lead to a large hail threat. The main limiting factor
will be just how unstable the atmosphere may get and how far north
any instability may build. Forecast sounding as well as instability
plots suggest we may build up to about 1000 J/kg of elevated CAPE
in our far southern forecast area. This will be supportive of large
hail across our far southern area. Damaging winds may also be a
concern given the strong wind fields associated with this system.

Convection should rapidly move eastward through late afternoon &
evening hours with the threat of severe weather diminishing
substantially in the 00Z to 03Z time frame. The surface low and
associated cold front should be well east of the forecast area by
that time. So our window of opportunity for severe storms will be
fairly short and confined to mainly our far southern counties.

Wednesday & Thursday:

Models continue to indicate a good chance for precipitation Wednesday
and Wednesday night. However, they have trended further south and
any precipitation we'll see should be in a post frontal environment.
As such, instability will be very low and the resultant threat of
any severe weather is likewise, very low. But decent ascent ahead of
positively tilted trough and strong frontogenesis should allow for an
increase in precipitation during the afternoon and overnight hours.
So have increased PoPs but also pushed any thunder mention to the
south of the forecast area. Any lingering lgt shwr activity should
come to an end by sunrise Thursday with dry and cool conditions
expected through the remainder of the day. With cold air advection
dominating through the day...high temps will only range from the
upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 PM CDT TUE MAR 24 2015

Well below normal conditions expected at the start of the period as
Canadian high pressure will dominate the weather pattern. Quick
disturbance dropping south in northwest flow aloft may lead to a
RA/SN mix early Saturday morning with activity quickly coming to an
end shortly after sunrise. After a relatively cool Saturday (upper
40s to low 50s)...warm air advection will get underway early Sunday
morning as disturbance well to our north lifts a weak warm front
through the area. Meanwhile...shwr coverage may increase later in
the day across our eastern zones out ahead of a cold front which is
expected to pass across the region through the day. Meanwhile...much
of the area will briefly edge into the warm sector prior to the cold
front which should allow temps to warm into the lower to middle 60s
on Sunday. Models begin to diverge heading into the beginning stages
of next week as disagreements exist on track/position of a southern
stream upper disturbance. From this vantage point...a period of
unsettled weather may be in store for portions of the area heading
into early to middle next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1214 PM CDT TUE MAR 24 2015

Afternoon rain showers with nearby convective activity expected
along a frontal boundary which will push through around 22Z. The
associated precip should move through fairly quickly, though IFR
ceilings will have an impact prior to the frontal passage. Areas
most favorable for thunderstorm development remain to the south of
the terminals, though an isolated thunderstorm over the area cannot
be ruled out. After the activity moves eastward, will see clearing
sky conditions until mid-level clouds on the back side of the system
cross over Wednesday morning. Also, MVFR fog development overnight is
possible with a moist surface in place, coupled with clearing sky
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...32
AVIATION...Welsh
Hazardous weather outlook, Mar 24, 10:57 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 AM CDT TUE MAR 24 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251700-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1157 AM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A
 COLD FRONT THAT WILL BE MOVING ACROSS THE AREA. AS STORMS
 DEVELOP...SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
 BEING THE MAIN THREATS. THE BEST POTENTIAL FOR ORGANIZED SEVERE
 STORMS WILL BE SOUTH OF THE ROUTE 50 CORRIDOR. STORM CHANCES WILL
 GRADUALLY COME TO AN END BY MID EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Bates

When
March 24, 3:24 PM CST
Where
Bates County, 0.69 mi S of Hume
Measured
1.75 in hail
Reported by
Public
Coordinates
38.090, -94.580

Hail, Bates

When
March 24, 3:42 PM CST
Where
Bates County, 0.69 mi N of Butler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.330

Dime to quarter size hail was reported but it was mostly quarter size.

Hail, Bates

When
March 24, 3:45 PM CST
Where
Bates County, Adrian
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.400, -94.350

Hail, Bates

When
March 24, 3:49 PM CST
Where
Bates County, 0.57 mi SE of Adrian
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.395, -94.342

Hail covered I-49 near Adrian.

Hail, Cass

When
March 24, 4:05 PM CST
Where
Cass County, 0.88 mi SE of Garden City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.560, -94.190

Penny to ping pong size hail covered the ground.

Hail, Cass

When
March 24, 4:05 PM CST
Where
Cass County, 2.97 mi SSW of Gunn City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -94.190

Hail, Johnson

When
March 24, 4:15 PM CST
Where
Johnson County, 1.48 mi SSE of Holden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.700, -93.990

Hail, Johnson

When
March 24, 4:22 PM CST
Where
Johnson County, 3.24 mi E of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -93.860

Hail, Johnson

When
March 24, 4:22 PM CST
Where
Johnson County, 1.08 mi W of Columbus
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.850, -93.900

Hail, Johnson

When
March 24, 4:22 PM CST
Where
Johnson County, 1.48 mi NNE of Pittsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -93.990

Hail, Lafayette

When
March 24, 4:39 PM CST
Where
Lafayette County, 0.29 mi WNW of Higginsville Jct Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.002, -93.735

Hail, Johnson

When
March 24, 4:51 PM CST
Where
Johnson County, Leeton
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.580, -93.700

Hail, Lafayette

When
March 24, 4:56 PM CST
Where
Lafayette County, 0.87 mi SE of Waverly
Measured
1 in hail
Reported by
Social Media
Coordinates
39.210, -93.520

Hail, Johnson

When
March 24, 5:08 PM CST
Where
Johnson County, 0.54 mi E of Knob Noster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -93.560

Hail, Pettis

When
March 24, 5:10 PM CST
Where
Pettis County, 0.88 mi SE of La Monte
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.770, -93.420

Hail, Pettis

When
March 24, 5:28 PM CST
Where
Pettis County, 0.69 mi N of Hughesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566017, 566018, 566019, 566020, 566021, 566022, 566023, 566024, 566025, 566026, 566027, 566028, 566029, 566030, 566031, 566032.